Immediate type I hypersensitivity response implicated in worsening injection site reactions to adalimumab

Michael Paltiel, Laura M. Gober, April Deng, Jamal Mikdashi, Irena Alexeeva, Sarbjit S. Saini, Anthony A. Gaspari

Research output: Contribution to journalArticle

Abstract

Background: Tumor necrosis factor (TNF) inhibitors such as adalimumab, etanercept, and infliximab play an increasingly important role in the management of a variety of chronic inflammatory disorders. With their increasing use, a wide spectrum of dermatological adverse effects, including injection site reactions and the development of dermatitis, have been recognized. Previous studies have implicated the role of the delayed-type hypersensitivity reaction in mediation of injection site reactions to etanercept. To our knowledge, there have been no published studies on immunologic mechanism of injection site reactions to adalimumab to date. Observations: We describe 2 patients with a history of worsening injection site reactions to adalimumab. Findings from skin testing in both patients were suggestive of an immediate type I hypersensitivity reaction to adalimumab. A histamine release assay performed on peripheral blood leukocytes from both patients demonstrated significant histamine release on exposure to adalimumab. Furthermore, passive transfer of serum from one of the allergic patients to basophils from a nonatopic, healthy donor sensitized those cells to release significant amounts of histamine with exposure to adalimumab. Conclusion: This study demonstrates that an IgE-mediated immediate type I hypersensitivity reaction plays a role in the mediation of worsening injection site reactions in some patients receiving adalimumab.

Original languageEnglish (US)
Pages (from-to)1190-1194
Number of pages5
JournalArchives of dermatology
Volume144
Issue number9
DOIs
StatePublished - Sep 1 2008

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this